Virginia, 2009

Flash Flooding in Virginia, May 6 to 7, 2009

May 6 to 7, 2009 · NWS LWX · 3 events in 3 counties and zones

A low pressure system over the Ohio Valley produced showers and thunderstorms over the mid-Atlantic. With saturated ground, early morning heavy rain produced flooding across portions of northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A low pressure system over the Ohio Valley produced showers and thunderstorms over the mid-Atlantic. With saturated ground, early morning heavy rain produced flooding across portions of northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 6, 9:08 PM EST, 52 minutes earlier.

Area forecast discussion, May 6, 9:08 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1008 PM EDT WED MAY 6 2009

.SYNOPSIS...
LOW PRESSURE OVER OHIO/PENNSYLVANIA BORDER WILL TRACK NE INTO
UPSTATE NEW YORK TONIGHT. AN ASSOCIATED WARM FRONT WILL CONTINUE
TO MOVE NORTHWARD ACROSS THE MID ATLANTIC REGION TONIGHT
EVENING...FOLLOWED BY A COLD FRONT OVERNIGHT. A SERIES OF
DISTURBANCES WILL MOVE JUST NORTH OF THE AREA THURSDAY AND INTO
THE WEEKEND. HIGH PRESSURE FROM THE UPPER MIDWEST MOVES IN FOR
SUNDAY AND INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATED GRIDS TO INCLUDE TORNADO WATCH BOX NUMBER 257 FOR
SPOTSYLVANIA/KING GEORGE IN VA AND ST MARYS/CALVERT IN MD UNTIL 4
AM. CONVECTION HAS BEEN DEVELOPING THIS EVENING ALONG AND E OF THE
I-95 CORRIDOR BACK INTO THE CENTRAL VA AS THE PREVIOUSLY STATIONARY
FRONT IS MOVING NWARD AS A WARM FRONT. INSTABILITY LOOKS MARGINAL
AND ELEVATED WITH NO MORE THAN 500 J/KG. HOWEVER...STRONG LOW LEVEL
SHEAR/HIGH HELICITY VALUES ALONG THE WARM FRONT WILL SUPPORT
ORGANIZED CONVECTION AND THE POTENTIAL FOR TORNADOES ACROSS THE VA
NRN PIEDMONT AND LOWER SRN MD. E OF THE BLUE RIDGE...SCT
THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY DOWNPOURS.

WILL KEEP FLOOD WATCH AS IS. RVR LEVELS ALONG THE UPPER POTOMAC
REMAIN ELEVATED AND IS EXPECTED TO RISE ONCE AGAIN ON THU IN
RESPONSE TO TONIGHTS RAIN. THE HEAVIEST RAINFALL AMTS IS EXPECTED
FURTHER EAST AND THEREFORE THE POTENTIAL FOR MODERATE FLOODING HAS
SIGNIFICANTLY DECREASED.

EXPECT ANOTHER NIGHT OF NEAR STEADY TEMPS IN THE MID 50S/LOWER
60S AND OVC SKIES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
FNT WL PUSH OFF THE CST DURG MRNG HRS..AND ONCE AGN WE MAY
ACTUALLY SEE THE SUN TEMPS XPCTD TO REACH MU70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
UNSETTLED PATTERN CONTINUES FOR THE END OF THE WEEK...WITH A
MEANDERING SURFACE BOUNDARY OVERHEAD AND SEVERAL MINOR VORT MAXES
PASSING OVERHEAD. THE TIMING OF THESE RIPPLES HAS BEEN DIFFICULT FOR
THE MODELS...AND SO WENT WITH LOW CHANCE POPS DURING THE OVERNIGHTS
THURSDAY AND FRIDAY...WITH HIGH CHANCE POPS DURING THE DAYTIME HOURS
FRIDAY AND SATURDAY...WHEN INSTABILITY WILL BE AT ITS PEAK. SHEAR
LOOKS GOOD BOTH DAYS...BUT LITTLE DYNAMICAL FORCING...SO SEVERE
WEATHER THREAT MAY HINGE HOW MUCH INSTABILITY IS CREATED WITH
DAYTIME HEATING BOTH DAYS. THURSDAY NIGHT CALM WINDS...CLEARING
SKIES...AND ABUNDANT GROUND MOISTURE WILL COMBINE TO CREATE AT LEAST
PATCHY FOG AREAWIDE. THERMAL GRADIENT ASSOCIATED WITH FRONT WILL
BREAK DOWN BY FRIDAY...ALLOWING TEMPERATURES TO WARM IN THE LOW 80S
THROUGH SATURDAY...WITH LOWS IN THE LOW 60S. STAYED IN LINE WITH MOS
GUIDANCE...ALTHOUGH SEVERAL OPERATIONAL MODELS PROJECTING MID TO
UPPER 80S FOR MAX TEMPS FRIDAY AND SATURDAY.

SURFACE RIDGE FROM CANADA FINALLY SQUASHES THE FRONT SUFFICIENTLY
SOUTH OF THE AREA BY SUNDAY TO DRY THINGS OUT A BIT. HAVE FOR THE
MOST PART REMOVED POPS SUNDAY THROUGH TUESDAY...THOUGH DEPENDING ON
HOW MUCH RESIDUAL MOISTURE REMAINS...ISOLATED PM SHWRS ARE POSSIBLE
THROUGH THE EXTENDED. HIGH PRESSURE REMAINS DOMINATE THROUGH EARLY
NEXT WEEK...WITH SEASONAL TEMPERATURES EXPECTED.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
RA AND EMBEDDED THUNDERSTORMS...HEAVY AT TIMES WILL CONTINUE
ACROSS THE TERMINAL TONIGHT...ESPECIALLY ACROSS ERN TERMINALS.
CIGS/VISBYS WILL CONTINUE TO FLUCTUATE BETWEEN MVFR/IFR
CONDITIONS. HOWEVER...SUB- IFR CONDITIONS MAY ACCOMPANY HEAVIER
SHOWERS AND THUNDERSTORMS. IMPROVING CONDITIONS EXPECTED AFTER
SUNRISE THU.

POTENTIAL FOR FOG THURSDAY NIGHT...WHICH WILL
BURN AWAY FRIDAY MORNING. CHANCE OF THUNDERSTORMS FRIDAY AND
SATURDAY...WHICH COULD BRING GUSTY WINDS AND PERIODS OF SUBVFR
CIG/VIS. SATURDAY NIGHT...HIGH PRESSURE MOVES IN...AND VFR
CONDITIONS SHOULD DOMINATE.

&&

.MARINE...
S/SELY WINDS HAVE INCREASED THIS EVENING AS A WARM FRONT MOVES
INTO THE AREA. SCA REMAINS IN EFFECT UNTIL THU AFTERNOON FOR ALL
OF THE WATERS. WINDS STILL REMAIN LIGHT ACROSS THE NRN BAY...BUT
SHOULD BE ON THE INCREASE AS THE FRONT LIFTS NWD.

WINDS BECOME LIGHT THURSDAY NIGHT...BUT PICK UP FRIDAY FROM THE
SOUTH. FRIDAY AFTERNOON MAY BRING WINDS TO SCA CRITERIA DUE TO
CHANNELLING. SCATTERED SHWRS/TSTMS OVER THE WATERS FRIDAY AND
SATURDAY. LATE SATURDAY A COLD FRONT MOVES THROUGH...WITH HIGH
PRESSURE BUILDING IN SUNDAY AND CONTINUING THROUGH EARLY NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...FLOOD WATCH THROUGH THURSDAY EVENING FOR MDZ003-004-501-502.
     COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ013.
VA...FLOOD WATCH THROUGH THURSDAY EVENING FOR VAZ021.
     COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR VAZ053-
     054.
WV...FLOOD WATCH THROUGH THURSDAY EVENING FOR WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THURSDAY FOR ANZ530>537.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, May 6, 9:52 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 PM EDT WED MAY 6 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1052 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR SPOTSYLVANIA AND KING GEORGE
COUNTIES IN VIRGINIA...AND ST MARYS AND CALVERT COUNTIES IN
SOUTHERN MARYLAND UNTIL 4 AM.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT TONIGHT FOR THE TIDAL
POTOMAC AND MARYLAND CHESAPEAKE BAY FOR SOUTHERLY WINDS AS A LOW
PRESSURE SYSTEM APPROACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SMALL CRAFT ADVISORY CONTINUES FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY INTO THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK HAS BEEN ACTIVATED. ANY SEVERE WEATHER REPORTS
WILL BE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-071000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1052 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PORTIONS OF NORTHERN
MARYLAND...THE EASTERN PANHANDLE OF WEST VIRGINIA AND THE POTOMAC
HIGHLANDS. ADDITIONAL RAINFALL AMOUNTS AROUND ONE QUARTER OF AN
INCH WILL BE POSSIBLE THE REST OF TONIGHT. LEVELS WILL REMAIN AT
CAUTION STAGE IN THE POTOMAC RIVER AT POINT OF ROCKS AND LITTLE
FALLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH CONTINUES THURSDAY FOR PORTIONS OF NORTHERN MARYLAND...THE
EASTERN PANHANDLE OF WEST VIRGINIA AND THE POTOMAC HIGHLANDS.

ADDITIONAL STREAM AND RIVER RISES WILL BE POSSIBLE THROUGH
FRIDAY ALONG THE POTOMAC AND THE SHENANDOAH RIVERS. THESE RISES
HAVE THE POTENTIAL TO PRODUCE MINOR FLOODING IN THE UPPER POTOMAC
BASIN FROM PAW PAW TO POINT OF ROCKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK HAS BEEN ACTIVATED.

In the hours before

Special weather statement, May 6, 9:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EDT WED MAY 6 2009

VAZ041-052-055-070300-
STAFFORD VA-FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
1011 PM EDT WED MAY 6 2009

...STRONG THUNDERSTORMS TO AFFECT STAFFORD...FAUQUIER AND PRINCE
WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...

AT 1010 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTHWEST OF GOLDVEIN IN SOUTHERN FAUQUIER COUNTY VIRGINIA...
MOVING NORTHEAST AT 35 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
DUMFRIES...TRIANGLE...MONTCLAIR...DALE CITY...WOODBRIDGE AND LAKE
RIDGE.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

SMZ

The radar

The Sterling radar (KLWX), 28 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Manassas (C)

When
May 6, 10:00 PM EST to May 7, 1:00 AM EST
Where
Manassas (C) County, 1.6 mi S of Manassas to 1.57 mi S of Manassas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.727, -77.483

Lucasville Road at Hersch Farm Lane closed due to ponded water.

Flash Flood, Prince William

When
May 6, 10:00 PM EST to May 7, 1:00 AM EST
Where
Prince William County, 1.65 mi SW of Aden to 1.38 mi SW of Aden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.636, -77.555

Fleetwood Road was closed Between Hazelwood Road and the Fauquier County line due to ponding on the roadway.

Flash Flood, Fauquier

When
May 6, 10:00 PM EST to May 7, 1:00 AM EST
Where
Fauquier County, 2 mi S of Bristersburg to 1.88 mi NNW of Somerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.551, -77.620

Bristerburg Road was closed at the 11900 Block due to ponding on the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168037, 168038, 168040.